Alert archive / Texas / Special Weather Statements in 2019
Special Weather Statement, NWS Amarillo, TX
NWS Amarillo, TX issued this special weather statement at May 20, 2019, 11:21 AM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2019, 11:21 AM CDT (16:21 UTC)
- Expired
- May 20, 2019, 11:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Amarillo, TX
Counties Deaf Smith County, TX, Oldham County, TX
The radar
The Cannon AFB radar (KFDX), 91 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 4.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 404 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.5
The text
As transmitted.
940 WWUS84 KAMA 201621 SPSAMA Special Weather Statement National Weather Service Amarillo TX 1121 AM CDT Mon May 20 2019 TXZ011-016-201645- Deaf Smith TX-Oldham TX- 1121 AM CDT Mon May 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OLDHAM AND WESTERN DEAF SMITH COUNTIES UNTIL 1145 AM CDT... At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Simms, or 26 miles north of Friona, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Vega, Adrian, Bootleg and Simms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3476 10283 3490 10304 3551 10276 3523 10225 TIME...MOT...LOC 1621Z 215DEG 30KT 3502 10284 $$ TLH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at May 20, 5:56 AM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, May 20, 5:56 AM CDT, 5 hours 25 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 556 AM CDT Mon May 20 2019 .AVIATION... For the 12Z TAFs: Complicated set of TAFs this morning due to convection across the Panhandles. KDHT and KGUY are more likely to be impacted this morning with thunderstorm activity as KAMA may be delayed until late morning/early afternoon. Thunderstorm activity will likely go through the afternoon and early evening hours. Hard to say at this time how the terminals will be impacted exactly, but MVFR conditions may be common today for low ceilings due to thunderstorms. We should get a break late this morning with a second round of development this afternoon. Activity may be stronger east of the terminals. Additionally, a strong low level jet has develop around 60 knots from the south/southeast at about 1500 AGL which should impact KAMA for non-convective conditions. Front will pass through later today and we will generally clear out from west to east. Guerrero && .PREV DISCUSSION... /Issued 301 AM CDT Mon May 20 2019/ DISCUSSION... Forecast discussion will focus on the immediate potentially high impact threat of severe weather today. Will briefly discuss the long term, but this discussion will not go into too much detail outside of the first 24 hours. Long Term (Tuesday onward): There may be the need for a Wind Advisory Tuesday for strong southerly/westerly wind speeds. Thereafter, multiple rounds of thunderstorms will return mid week and go through the weekend. Chances are severe weather will return during this time period, but at the moment its too early to say the level of which these threats may be across the Panhandles. Continue to expect severe weather as conditions remain favorable this Spring. Getting back to the first 24 hours: We are still on track for perhaps multiple rounds of severe weather today. Its a complex forecast due to the different levels of storm mode and phases between potential "rounds". We may have a brief lull from the morning convection which will allow for the atmosphere to recover, and we may be looking at a potentially high impact weather day this afternoon and evening due to favorable atmospheric conditions for discrete supercells. All hazards are in play today. Confidence is high for severe weather to occur across the forecast area today into at least parts of tonight, especially southeastern parts of the Texas Panhandle where supercell development is most likely. Extra caution should be taken today. Convection is already ongoing this morning as a strong closed H5 low enters the Desert Southwest region. This will place the Panhandles in a favorable area for upscale growth of thunderstorms through tonight. A strong low level jet is anticipated to develop this morning around 40-60 knots. Strong theta-e advection will aid in the development of cluster/multicell thunderstorms from isentropic lift this morning. Above a moist stable layer there is ample CAPE for severe weather. This combined with strong vertical shear will allow for at least some strong updrafts capable of mostly severe hail (perhaps large hail). The CAPE in this elevated layer has decreased from 24 hours ago, but MUCAPE is still around 1000-2000 J/kg, which will be enough to create potential travel impacts during the morning commute hours. This is especially true for an area in the western and northwestern parts of the forecast area where effective bulk shear of 40-60 knots is anticipated with relatively low hail temp heights of -20C (-30C) around ~20K (~23K) feet. Morning convection could very well push out by late morning/early afternoon and give us sort of a lull period as surface low develops across northeast New Mexico/southeast Colorado. From the low an associated warm front may be pushing north through the morning hours. This will place us in a very moist warm sector ahead of an approaching dryline from the west in the afternoon hours. Dewpoints are anticipated to reach the 60s to near 70 for a good portion on the Texas Panhandle. This setup resembles a familiar triple point. The warm sector will be the focus of the next round in the afternoon to evening hours. As initial thunderstorms push out and the atmosphere begins to recover, this is when a mesoscale update may be needed to pinpoint initiation for the next round as this may be a higher end impact day across the Panhandles, especially south/southeastern parts of the Texas Panhandle. The dryline may not advance all the way into eastern parts of the Panhandles before getting washed up in an advancing Pacific cold front, but initiation along the dryline and/or initiation due to convective temperatures (or both) within the warm sector will allow for redeveloping this afternoon. Forecast soundings indicate very high CAPE values due to steep lapse rates and low LCL heights. This combined with effective shear around 60 knots will be supportive of strong rotating updrafts. Surface wind direction with the mesoscale update may be key. Forecast soundings are showing low values for SRH in the 0-1km range, but still is due to a southwesterly wind, but not sure this will actually be the case as winds may be more backed leading to higher helicity values in the low levels, especially just ahead of the dryline. Threat for tornadoes increases moreso if a dryline bulge/kink develops this afternoon. Nevertheless, ingredients are primed for tornadic development this afternoon, especially along and near the I-40 corridor in eastern parts of the Texas Panhandle and south of this area where LCL heights could be around 1000 meters, which is low by Panhandle standards. Confidence is high for potentially significant severe weather today, with all hazards in play today given the supercell potential. Stay tuned tuned for updates today as the atmosphere responds to morning convection and a mesoscale updates becomes warranted. Guerrero && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 99/99
Hazardous weather outlook, May 20, 10:00 AM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 1000 AM CDT Mon May 20 2019 OKZ001>003-TXZ001>020-317-210300- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 1000 AM CDT Mon May 20 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms will be ongoing this morning, some of which may be severe, with hail being the main threat this morning. Severe weather will become more widespread this afternoon with damaging winds, large hail, flooding, and tornadoes all possible. These threats could go into at least parts of the evening hours. Flash flooding will also be possible through tonight with localized very heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Flash flooding is possible Tuesday morning with localized very heavy rainfall possible. Thunderstorms will be possible Wednesday night through the weekend. Some of these thunderstorms could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today.
In the hours before
Local storm report, May 20, 10:35 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1035 AM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 AM HAIL 7 SSE FOLLETT 36.34N 100.09W
05/20/2019 E1.50 INCH LIPSCOMB TX SOCIAL MEDIA
HAIL NOT MEASURED, BUT RECEIVED PICTURES ON SOCIAL
MEDIA ALONG WITH REPORTS OF ATLEAST TWO BROKEN WINDOWS.
&&
EVENT NUMBER AMA1900681
HOFFEDITZLocal storm report, May 20, 10:36 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1036 AM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 AM HAIL 4 WSW AMARILLO 35.18N 101.89W
05/20/2019 E0.88 INCH RANDALL TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900682
LELocal storm report, May 20, 10:39 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1039 AM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM HAIL 2 SSE AMARILLO 35.18N 101.80W
05/20/2019 E1.00 INCH RANDALL TX PUBLIC
LATE REPORT FROM CAPROCK HIGH SCHOOL.
&&
EVENT NUMBER AMA1900683
LELocal storm report, May 20, 10:40 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1040 AM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM HAIL 2 E AMARILLO 35.20N 101.78W
05/20/2019 E1.00 INCH POTTER TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900684
LELocal storm report, May 20, 10:52 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1052 AM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM FLASH FLOOD 1 N PRINGLE 35.96N 101.46W
05/20/2019 HUTCHINSON TX EMERGENCY MNGR
FLOODING IN AREA OF TEXAS HIGHWAY 136, WITH 18 INCHES
RAPIDLY FLOWING OVER ROADWAY.
&&
EVENT NUMBER AMA1900685
LESpecial weather statement, May 20, 11:21 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Amarillo TX 1121 AM CDT Mon May 20 2019 TXZ011-016-201645- Deaf Smith TX-Oldham TX- 1121 AM CDT Mon May 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OLDHAM AND WESTERN DEAF SMITH COUNTIES UNTIL 1145 AM CDT... At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Simms, or 26 miles north of Friona, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Vega, Adrian, Bootleg and Simms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3476 10283 3490 10304 3551 10276 3523 10225 TIME...MOT...LOC 1621Z 215DEG 30KT 3502 10284 TLH
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:32 AM CDT | Special Weather Statement | AMA | Potter | 58 min |
| May 20, 2:49 AM CDT | Special Weather Statement | AMA | Hartley, Oldham | 56 min |
| May 20, 3:20 AM CDT | Special Weather Statement | AMA | Hartley, Sherman | 55 min |
| May 20, 4:14 AM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 61 min |
| May 20, 4:18 AM CDT | Special Weather Statement | AMA | Sherman | 57 min |
| May 20, 5:01 AM CDT | Special Weather Statement | AMA | Hansford | 59 min |
| May 20, 5:13 AM CDT | Special Weather Statement | AMA | Sherman | 62 min |
| May 20, 5:27 AM CDT | Areal Flood Advisory | AMA | Hansford, Hartley, Hutchinson, Moore, Sherman | 6 hr |
| May 20, 5:40 AM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 53 min |
| May 20, 5:53 AM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 67 min |
| May 20, 6:29 AM CDT | Special Weather Statement | AMA | Oldham | 61 min |
| May 20, 6:41 AM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 64 min |
| May 20, 7:04 AM CDT | Special Weather Statement | AMA | Sherman | 56 min |
| May 20, 7:30 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Deaf Smith, Oldham, Potter, Randall | 45 min |
| May 20, 7:45 AM CDT | Special Weather Statement | AMA | Moore, Sherman | 45 min |
| May 20, 7:45 AM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 15 min |
| May 20, 8:10 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Hutchinson, Moore, Potter, Randall and 1 more | 65 min |
| May 20, 8:23 AM CDT | Areal Flood Advisory | AMA | Armstrong, Carson, Hutchinson, Moore, Potter, Randall | 3 hr |
| May 20, 8:56 AM CDT | Severe Thunderstorm Warning | AMA | Carson, Hansford, Hutchinson, Moore, Ochiltree, Potter and 1 more | 27 min |
| May 20, 9:28 AM CDT | Flash Flood Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 3 hr |
| May 20, 9:45 AM CDT | Areal Flood Advisory | AMA | Lipscomb, Ochiltree, Roberts | 3 hr |
| May 20, 9:52 AM CDT | Flash Flood Watch | AMA | Armstrong, Carson, Collingsworth, Donley, Gray, Hansford and 6 more | 21 hr |
| May 20, 10:32 AM CDT | Special Weather Statement | AMA | Lipscomb | 28 min |
| May 20, 11:29 AM CDT | Areal Flood Advisory | AMA | Carson, Moore, Potter | 3 hr |
| May 20, 11:44 AM CDT | Special Weather Statement | AMA | Potter | 46 min |
| May 20, 11:50 AM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 11 min |
| May 20, 11:59 AM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 46 min |
| May 20, 12:14 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore, Potter | 30 min |
| May 20, 12:27 PM CDT | Severe Thunderstorm Warning | AMA | Oldham, Potter | 32 min |
| May 20, 12:58 PM CDT | Severe Thunderstorm Warning | AMA | Moore, Potter | 47 min |
| May 20, 1:45 PM CDT | Special Weather Statement | AMA | Hutchinson | 30 min |
| May 20, 1:51 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 54 min |
| May 20, 1:53 PM CDT | Special Weather Statement | AMA | Wheeler | 37 min |
| May 20, 2:03 PM CDT | Areal Flood Advisory | AMA | Hansford, Hutchinson, Moore, Sherman | 3 hr |
| May 20, 2:53 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 52 min |
| May 20, 3:02 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Lipscomb, Ochiltree, Roberts, Wheeler | 48 min |
| May 20, 3:10 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 65 min |
| May 20, 3:26 PM CDT | Tornado Warning | AMA | Collingsworth | 49 min |
| May 20, 3:28 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 62 min |
| May 20, 3:33 PM CDT | Tornado Warning | AMA | Collingsworth, Donley | 27 min |
| May 20, 3:35 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 55 min |
| May 20, 3:52 PM CDT | Areal Flood Advisory | AMA | Collingsworth, Wheeler | 4 hr |
| May 20, 3:57 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 24 min |
| May 20, 4:22 PM CDT | High Wind Watch | AMA | Deaf Smith, Oldham, Potter, Randall | 15 hr |
| May 20, 4:39 PM CDT | Special Weather Statement | AMA | Donley | 36 min |
| May 20, 5:03 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 38 min |
| May 20, 5:03 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 57 min |
| May 20, 5:38 PM CDT | Tornado Warning | AMA | Collingsworth | 17 min |
| May 20, 5:47 PM CDT | Dense Fog Advisory | AMA | Dallam, Hansford, Hartley, Hemphill, Hutchinson, Lipscomb and 4 more | 12 hr |
Nearby
Special Weather Statements in Texas, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.